Michigan, 2005

Hail in Michigan, January 12, 2005

January 12, 2005 · NWS GRR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 12, 10:09 PM EST, 31 minutes earlier.

Area forecast discussion, Jan 12, 10:09 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1009 PM EST WED JAN 12 2005

.UPDATE...
SFC ANALYSIS PUTS THE COLD FRONT FROM THE CENTRAL UP SOUTH TO JUST
EAST OF RFD TO NEAR UIN. ITS MAKING SLOW PROGRESS EAST. KGRR-88D
SHOWS A SOLID LINE OF SHOWERS AND THUNDERSTORMS SLOWLY MOVING EAST
THE LEADING EDGE OF THE PCPN IS ALONG A LINE FROM TUSTIN TO MKG.
LATEST RUC IS IN AGREEMENT WITH EARLIER MODELS IN MOVING THE FRONT
THROUGH THE CWA THURSDAY MORNING. I SUSPECT THE FRONT WILL NOT SPEED
UP AND IN FACT MAY SLOW DOWN A BIT. THE UPPER JET IS PROGGED TO
REMAIN PARALLEL TO THE FRONT THROUGH THE OVERNIGHT HOURS. IN
ADDITION THE WINCHESTER IL PROFILER SHOWS SOME BACKING IN THE LOWER
LEVELS WHICH ALSO SUGGESTS A SLIGHTLY SLOWER MOVEMENT. RAIN MAY BE
HEAVY OVERNIGHT...PWATS ARE OVER AN INCH. BUFKIT SHOWS A
DECREASINGLY IMPRESSIVE HODOGRAPH OVERNIGHT WHICH SUGGESTS THAT THE
POTENTIAL FOR SEVERE WINDS WILL DIMINISH OVERNIGHT. WILL GO WITH CAT
POPS FOR TSRA AND MENTION PATCHY DENSE FOG. WOODED AREAS STILL HAVE
SOME SNOW LEFT AND VISIBILITIES FALL TO A FEW FEET IN THOSE AREAS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES....
FLOOD WATCH IN EFFECT THROUGH FRIDAY FOR OUR ENTIRE CWA.

&&

93
Hazardous weather outlook, Jan 12, 6:35 PM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 PM EST WED JAN 12 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-131100-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI-
NEW BUFFALO MI TO ST JOSEPH MI-PENTWATER TO MANISTEE MI-
SOUTH HAVEN TO HOLLAND MI-ST JOSEPH TO SOUTH HAVEN MI-
WHITEHALL TO PENTWATER MI-
635 PM EST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

PATCHY DENSE FOG WILL BE ACROSS SOUTHWEST MICHIGAN THIS EVENING AS
WARM AIR CONTINUES TO MOVE OVER THE SNOW. IN AREAS WHERE WINDS DIE
DOWN...THE VISIBILITY WILL DROP TO NEAR ZERO. THE FOG SHOULD BEGIN
TO DISSIPATE AS WINDS PICK UP AND RAIN MOVES IN AFTER MIDNIGHT.

A COLD FRONT MOVING THROUGH BETWEEN MIDNIGHT AND 4 AM WILL BRING
RAIN AND A FEW THUNDERSTORMS. STRONG WINDS WITH GUSTS TO 50 MPH ARE
POSSIBLE. EXPECT AT LEST A HALF INCH OF RAIN BETWEEN MIDNIGHT AND
SUNRISE THURSDAY FROM THESE STORMS. MANY LOCATIONS COULD SEE OVER AN
INCH OF RAINFALL. THIS HEAVY RAINFALL COMBINED WITH SNOWMELT TO
CAUSE SOME FLOODING OF AREA STREAMS...CREEKS...RIVERS...AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF HEAVY RAIN AND THUNDERSTORMS WILL LINGER INTO THURSDAY
MORNING FROM ALMA TO JACKSON. FURTHER WEST...FROM GRAND RAPIDS AND
KALAMAZOO TO LANSING...SNOW SHOWERS ARE EXPECTED DURING THE MORNING.
THE FLOODING THREAT WILL CONTINUE INTO THE AFTERNOON HOURS FROM THE
EXCESSIVE RUNOFF.

BITTER COLD ARCTIC AIR WILL GRIP THE AREA FROM THURSDAY NIGHT INTO
EARLY NEXT WEEK. SCATTERED LAKE EFFECT SNOW SHOWERS CAN BE
EXPECTED... AND THERE MAY SOME ACCUMULATIONS IN THE SNOW BELTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OSTUNO

The radar

The Grand Rapids radar (KGRR), 72 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Newaygo

When
January 12, 10:40 PM EST
Where
Newaygo County, Fremont
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -85.950

An isolated January severe thunderstorm produced seven eighths inch diameter hail in Fremont (Newaygo county). The report was received from local area law enforcement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438445.